Thank you for your inquiry.
I am approaching your question as if you were intending the term “allergy” to mean “immediate hypersensitivity.” By that I mean hypersensitivity related to the production of IgE against an allergen and the subsequent degranulation of mast cells and basophils after reexposure to this allergen. This is the type of allergy that causes asthma, rhinitis and anaphylaxis to drugs.
In this case, clearly, as you can see from the abstracts copied below, there are no reports of allergy of this sort to potassium iodide. Contact allergy to iodine containing topical antiseptics can occur through a different mechanism.
Thank you again for your inquiry and we hope this response is helpful to you.
J Allergy Clin Immunol. 2004 Dec;114(6):1395-7.
Risk of severe allergic reactions from the use of potassium iodide for radiation emergencies.
Department of Pediatrics, Mount Sinai School of Medicine, New York, NY 10029, USA.
Potassium iodide (KI) may be prescribed for widespread use in the event of a radiation emergency to prevent the uptake of radioactive iodide by the thyroid gland. The available literature was reviewed and expert opinion sought among members of the Adverse Reactions to Foods and the Adverse Reactions to Drugs and Biologicals Committees of the Academy to assemble evidenced-based conclusions regarding the risks of an allergic reaction to this therapy. This article describes the information leading to the following conclusions: (1) anaphylactoid reactions to radiocontrast media should not be considered evidence of KI allergy, (2) allergic contact dermatitis from iodine-containing antibacterial preparations should not be considered evidence of IgE antibody-mediated KI allergy or sensitivity, (3) IgE antibody-mediated allergy to seafood should not be considered evidence of KI allergy or sensitivity, and (4) physicians should ensure that persons are not allergic to inactive ingredients or components of the KI formulation prescribed.
Ann Fr Anesth Reanim. 2005 Jan;24(1):40-52.
["Iodine allergy": point of view].
[Article in French]
Dewachter P, Tréchot P, Mouton-Faivre C.
Service d'anesthésie-réanimation chirurgicale, CHU, hôpital central, 29, avenue du Maréchal-de-Lattre-de-Tassigny, 54035 Nancy cedex, France.
Objective: The aim of this literature review is to suggest a diagnostic and a preventive attitude in patients having presented an immediate hypersensitivity reaction due to an iodinated drug.
Data Sources: Literature review. Data were searched in the Medline database from 1967 to 2004 in English and French language. Complementary references were selected from the bibliography of selected references or from authors' personal databases. The following key-words were used separately or combined: Hypersensitivity, Immediate; Allergy; Contrast Media; Povidone-Iodine; Iodine; Iodine Compounds; Iodides; Amiodarone; Seafood, Parvalbumins; Tropomyosin.
Study Selection: Randomized studies, epidemiological studies, original articles, clinical cases, and letters to the editor were selected.
Data Synthesis: The implication of iodine has never been demonstrated during allergic hypersensitivity reactions due to iodinated drugs. However, IgE-mediated allergic hypersensitivity reactions have been published with contrast media or iodinated antiseptics and will be described in this development. In a wider sense, allergic hypersensitivity reactions due to seafood are evoked because often improperly considered as a risk factor of allergic reaction to iodinated drugs. The allergenic determinant responsible of patient sensitization is not known for iodinated contrast media, but is probably due to povidone in case of iodine povidone. In fish, the allergen is described as the protein M. There has also been strong immunological evidence that tropomyosin is a cross-reactive allergen among crustaceans and molluscs (shellfishs). In case of hypersensitivity reaction occurring with iodinated drug, an allergological assessment is required to confirm the immune mechanism, to identify the culprit drug or substance and to identify cross-reactivity especially with iodinated contrast media.
Conclusion: Asking a patient if he/she is "allergic to iodine" is a question that should be avoided because its significance is null. A diagnosis of drug allergy, essentially relying on clinical symptoms, biological tests and cutaneous tests, is required to take adequate preventive measures.
Phil Lieberman, M.D.